Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 372, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 11, 2006, 7:38 PM CDT for Lee County, Alabama. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 11, 2006, 7:38 PM CDT (00:38 UTC)
- Expired
- Oct 11, 2006, 8:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Lee County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 7:45 PM CDT | HAIL 0.88 | 1 S Loachapoka, AL | LEE COUNTY SHERIFF REPORTED NICKEL SIZE HAIL NEAR LOACHAPOKA. |
| Oct 11, 7:50 PM CDT | HAIL 0.25 | 3 S Auburn, AL | PEA SIZE HAIL ON HIGHWAY 29 SOUTH AND LEE COUNTY ROAD 10. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 535 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 120038
SVRBMX
ALC081-120115-
/O.NEW.KBMX.SV.W.0372.061012T0038Z-061012T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT WED OCT 11 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN...CHEWACLA STATE
PARK
* UNTIL 815 PM CDT
* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF CHEWACLA STATE PARK...OR ABOUT 10 MILES NORTH OF
TUSKEGEE...AND MOVING EAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LOACHAPOKA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.
LAT...LON 3248 8529 3252 8550 3259 8569 3262 8569
3270 8530
$$
10/ARM1 follow-up statement
000 WWUS54 KBMX 120051 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 749 PM CDT WED OCT 11 2006 ALC081-120115- /O.CON.KBMX.SV.W.0372.000000T0000Z-061012T0115Z/ LEE AL- 749 PM CDT WED OCT 11 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR CENTRAL LEE COUNTY... AT 749 PM CDT...LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL FALLING OVER LOACHAPOKA. THIS STORM WAS LOCATED 6 MILES WEST OF CHEWACLA STATE PARK...MOVING EAST AT 35 MPH. IN ADDITION TO THE HAIL...STRONG WINDS OF UP TO 60 MPH IS ALSO POSSIBLE. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AUBURN LAT...LON 3248 8529 3252 8550 3258 8563 3263 8530 $$ 10/ARM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 6:58 PM CDT, 40 minutes earlier.
Area forecast discussion, Oct 11, 6:58 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 658 PM CDT WED OCT 11 2006 .UPDATE...UPDATED FOR AVIATION. && .DISCUSSION... LONG ADVERTISED PAIR OF COLD FRONTAL PASSAGES ABOUT TO COMMENCE ACROSS CENTRAL ALABAMA. AS OF 19Z...LOOKS LIKE THE FIRST FRONT HAS MADE IT AS FAR AS MKL...MEM...AND MLU. BAND OF SHOWERS AND POTENTIAL THUNDERSTORMS STRETCHES FROM SOUTH OF TCL AND BHM...NORTHEASTWARD INTO TN...AND EXPECTING COVERAGE TO INCREASE A LITTLE BIT MORE DURING THE COARSE OF THE AFTERNOON. THOSE SHOWERS AND STORMS SHOULD EXIT/END FAIRLY QUICKLY THIS EVENING...AND WILL LIMIT SMALL POPS TONIGHT TO EASTERN HALF OF FORECAST AREA. AND THUS WE AWAIT THE ARRIVAL OF FRONT NUMBER 2. NAM HAS SLOWED DOWN ITS SECOND FRONTAL PASSAGE TO BE MORE IN LINE WITH THE GFS. THIS IMPLIES THAT TEMPS WILL HAVE A CHANCE TO RECOVER INTO THE 70S TOMORROW MOST AREAS (ALL BUT NORTHWEST CORNER). HIGHS TOMORROW REMAIN PROBLEMATIC...DUE TO THE TIGHT TEMPERATURE GRADIENT ALONG THE FRONT AND THE LEVEL OF UNCERTAINTY IN THE EXACT PLACEMENT OF THE FRONT. THE BIG CHILL STARTS TOMORROW NIGHT...WITH TEMPS EXPECTED TO DROP INTO THE 40S BY FRIDAY MORNING. COLD AIR ADVECTION CONTINUES AT A GOOD CLIP INTO FRIDAY. MODELS CONTINUE TO SHOW THAT PENETRATION OF COLD AIR WILL NOT BE QUITE AS DIRECT INTO THE STATE AS INITIALLY THOUGHT. THINKING BACK...I SHOULD HAVE PROBABLY TAKEN THE GFSS COLD BIAS AT LONGER FORECAST PERIODS INTO ACCOUNT. GIVEN INCREASING EVIDENCE...WILL SUCCOMB TO THE PRESSURE AND TWEEK FRIDAYS TEMPS UP A COUPLE MORE DEGREES (BUT STILL REMAIN BELOW MOS). COLDEST NIGHT OF THE SEASON SO FAR STILL IN STORE FOR FRIDAY NIGHT. CO-OP MOS ACTUALLY GIVING HAMILTON A LOW OF 28 DEGREES SATURDAY MORNING...AND REGULAR MOS GOES TO 40 OR BELOW ACROSS THE ENTIRE FORECAST AREA. THIS JUST SEEMS A BIT TOO LOW TO ME. BUT WITH CLEAR SKIES AND LIGHT WINDS...FROST CONDUCIVE CONDITIONS MAY BECOME WIDESPREAD ENOUGH TO ISSUE A FROST ADVISORY FOR AT LEAST A PART OF THE AREA. REMAINDER OF THE FORECAST CONTINUES TO FEATURE A WARMING TREND...AS LOW LEVELS START TO RELOAD THE MOISTURE. SUCCESSIVE RUNS OF THE LONG RANGE MODELS FAIL TO SHED ANY LIGHT ON WHEN/HOW THE SOUTHWEST UPPER LOW WILL EJECT. THUS...WILL STAY CLOSE TO GUIDANCE. /61/ && .AVIATION...DISCUSSION FOR 00Z TAFS. WILL STILL HAVE A COUPLE OF TROUBLE SPOTS AT MGM AND TOI THROUGH 02Z...TSRA. OTHER SITES ARE FINE WITH SKC...AND WILL BE FOR THE ABOVE MENTIONED STATIONS BY 04Z. EXPECTING WINDS OVERNIGHT TO RELAX ALLOWING PATCHY FOG TO DEVELOP...ESPECIALLY WHERE IT HAS RAINED. PREVAILING MVFR CONDITIONS EXPECTED BETWEEN 06 AND 13Z FOR ALL BUT BHM. ALSO INCLUDED A TEMPO OF VLIFR FOR TCL...MGM...AND TOI BETWEEN 10 AND 12Z. AS WE MOVE INTO THE MID-DAY HOURS ON THURSDAY...AN 8K FT DECK WILL INVADE FROM THE WEST AS ANOTHER FRONT BEGINS TO MOVE DOWN FROM THE NORTHWEST AT THE END OF THE PERIOD. JONES/90 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 51 70 42 59 / 20 30 20 0 ANNISTON 53 74 47 59 / 20 20 20 0 BIRMINGHAM 53 70 45 60 / 10 20 20 0 TUSCALOOSA 53 72 44 63 / 10 20 20 0 CALERA 54 73 47 60 / 10 20 20 0 AUBURN 52 79 43 61 / 20 20 20 10 MONTGOMERY 55 79 49 64 / 20 20 20 10 TROY 53 80 49 65 / 20 10 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Oct 11, 1:14 PM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 114 PM CDT WED OCT 11 2006 ALZ011>015-017>050-121200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 114 PM CDT WED OCT 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AS A WEAK COLD FRONT APPROACHES WEST ALABAMA. THE STRONG STORMS WILL PRODUCE GUSTY WINDS UP TO 40 MPH AND SMALL HAIL. THE BEST CHANCE OF STRONG THUNDERSTORMS WILL BE FROM 3 PM CDT UNTIL 7 PM CDT AND IN AREAS EAST OF INTERSTATE 65 AND NORTH OF INTERSTATE 85. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SATURDAY MORNING...LIGHT FROST IS POSSIBLE IN NORMALLY COLDER LOCATIONS...MAINLY VALLEYS...ALONG AND NORTH OF INTERSTATE 20 AS THE COLDEST AIR SO FAR THIS SEASON MOVES INTO THE AREA. TEMPERATURES MAY DROP INTO THE MID 30S. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 11, 6:01 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 601 PM CDT WED OCT 11 2006 ALZ042-112330- LOWNDES- 601 PM CDT WED OCT 11 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOUTHERN LOWNDES COUNTY UNTIL 630 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER BRAGGS...MOVING EAST AT 25 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS AND FORT DEPOSIT THROUGH 630 PM CDT. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. KSL
Special weather statement, Oct 11, 6:09 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 609 PM CDT WED OCT 11 2006 ALZ038-112345- CHAMBERS- 609 PM CDT WED OCT 11 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 645 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 14 MILES WEST OF CUSSETA...MOVING EAST AT 25 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CUSSETA...VALLEY...LANETT AND HUGULEY THROUGH 645 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
Special weather statement, Oct 11, 6:20 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 620 PM CDT WED OCT 11 2006 ALZ047-112345- LEE- 620 PM CDT WED OCT 11 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 645 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES NORTHWEST OF OPELIKA...MOVING EAST AT 30 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OPELIKA THROUGH 645 PM CDT. THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. 10/ARM
Special weather statement, Oct 11, 6:31 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 631 PM CDT WED OCT 11 2006 ALZ044-120000- MONTGOMERY- 631 PM CDT WED OCT 11 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL 700 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES NORTHWEST OF SNOWDOUN...MOVING EAST AT 30 MPH. THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PINTLALA...MONTGOMERY... SNOWDOUN...SPRAGUE...PIKE ROAD...MOUNT MEIGS AND CARTERS HILL THROUGH 700 PM CDT. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. KSL
Local storm report, Oct 11, 6:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT WED OCT 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FUNNEL CLOUD 1 N OPELIKA 32.67N 85.38W
10/11/2006 LEE AL EMERGENCY MNGR
FUNNEL CLOUD JUST NORTH OF OPELIKA.
&&
DWILFINGLocal storm report, Oct 11, 7:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT WED OCT 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 6 NE OPELIKA 32.72N 85.31W
10/11/2006 LEE AL EMERGENCY MNGR
TREES DOWN ON HIGHWAY 29 NORTH AND COUNTY ROAD 262.
&&
DWILFINGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 13 min |
| Oct 11, 8:09 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 36 min |
| Oct 11, 8:16 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 14 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.